Oregon, 2018Damaging Wind in Oregon, May 8, 2018
May 8, 2018 · NWS PDT · 1 event in 1 county or zone
A line of thunderstorms that developed in central Oregon intensified as they moved into the Blue mountain foothills, becoming severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms that developed in central Oregon intensified as they moved into the Blue mountain foothills, becoming severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 8, 1:17 PM PST, 5 hours 18 minutes earlier.
Area forecast discussion, May 8, 1:17 PM PST, 5 hours 18 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
217 PM PDT Tue May 8 2018
.SHORT TERM...Tonight through Friday...Showers and
thunderstorms are expected to develop across central Oregon this
afternoon ahead of an approaching upper level trough. This
activity will continue to spread to the northeast through the
evening before exiting SE Washington early Wednesday morning.
Shear is sufficient for storm organization, but given forecast
storm motion believe primary convective mode will be multicellular
line segments with localized damaging wind as the primary threat.
A few instances of marginally severe hail will also be possible in
any stronger, semi-discrete storms. The most likely areas to see
strong to severe storms will be central Oregon, the Ochoco
highlands, the lower Columbia Basin and Blue Mountains/foothills.
The leading shortwave responsible for these evening's storms
departs early Wednesday morning with a cold front following close
behind during the day Wednesday. This will bring a second round of
showers to the area with a slight chance of thunderstorms over the
eastern mountains in the afternoon. Winds will be breezy on
Wednesday behind the front as much cooler air filters into the
region. Another upper level disturbance will move through central
Washington on Thursday bringing yet another round of showers,
mostly confined to the mountains, breezy winds and another shot of
cooler air. Highs Wednesday will be near normals falling slightly
below on Thursday and Friday. Peck
.LONG TERM...Friday night through Tuesday...An upper level low
pressure system will be positioned over southern Idaho Friday night
with some possible wrap around showers impacting far eastern Oregon
in the evening before ending overnight. A ridge of high pressure
will then begin to build in from the west over the weekend as the
low slowly moves off to the east. ECMWF model does try to keep the
low closer to Oregon but at this point leaning more towards the GFS
building ridge solution. The ridge begins to weaken and flatten
First of next week as another upper level trough approaches. Models
are disagreeing on the strength of the trough but either way an
increasing southwest flow with increasing instability will lead to
an increasing chance of showers on Tuesday.
&&
.AVIATION...00Z TAFs...Generally expecting VFR conditions at all TAF
sites for the next 24 hours but there will be a cold frontal passage
this evening generating some showers and thunderstorms which could
generate very local MVFR conditions. Cloud bases associated with the
showers will be 050-080 feet AGL overnight. Winds will increase
briefly with the frontal passage and then decrease behind it only to
increase on Wednesday again. So some 10-20 kts winds early tonight
then decreasing before increasing to 15-25 kts Wednesday. Stronger
gusts will be possible in vicinity of thunderstorms overnight.
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 54 68 47 64 / 90 70 0 20
ALW 56 69 48 67 / 90 70 0 30
PSC 60 75 51 70 / 80 40 0 20
YKM 58 73 48 67 / 70 10 10 20
HRI 58 73 50 69 / 90 50 0 20
ELN 53 67 45 61 / 80 20 10 30
RDM 48 68 39 60 / 70 20 10 20
LGD 52 63 42 60 / 70 70 10 40
GCD 52 64 42 59 / 60 70 10 20
DLS 56 71 50 65 / 70 10 10 20
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
&&
74/91/91
In the hours before
Special weather statement, May 8, 2:57 PM PST, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Pendleton OR
357 PM PDT TUE MAY 8 2018
ORZ511-082330-
Central Oregon OR-
357 PM PDT TUE MAY 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL
430 PM PDT...
At 356 PM PDT, trained weather spotters reported a strong
thunderstorm over Culver, or 11 miles southwest of Madras, moving
northeast at 35 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Madras, Culver, Metolius, Ashwood, Gateway, Warm Springs and
southeastern Warm Springs Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4462 12145 4462 12142 4480 12139 4478 12069
4469 12075 4473 12084 4472 12087 4464 12088
4455 12099 4447 12100 4446 12115 4440 12115
4442 12142 4452 12140 4451 12144 4456 12147
TIME...MOT...LOC 2256Z 216DEG 30KT 4449 12124
JSLocal storm report, May 8, 3:26 PM PST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
426 PM PDT TUE MAY 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM HAIL 9 NW TERREBONNE 44.44N 121.30W
05/08/2018 M0.88 INCH JEFFERSON OR TRAINED SPOTTER
DIME TO NICKLE SIZED HAIL.
0400 PM HAIL 2 NNE MADRAS 44.66N 121.11W
05/08/2018 M0.50 INCH JEFFERSON OR TRAINED SPOTTER
0410 PM HAIL MADRAS 44.63N 121.13W
05/08/2018 E0.25 INCH JEFFERSON OR LAW ENFORCEMENT
DESCHUTES COUNTY SHERIFF WAS ON SOUTH SIDE OF MADRAS ON
HIGHWAY 97. TRAFFIC STOPPED DUE TO HAIL AND TORRENTIAL
RAIN. VISIBILITY LESS THAN 1/4 MILE IN STORM. WIND GUSTS
TO 40 MPH.
&&
MLSpecial weather statement, May 8, 3:49 PM PST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Pendleton OR
449 PM PDT TUE MAY 8 2018
ORZ508-510-511-090030-
Foothills of the Southern Blue Mountains of Oregon OR-
North Central Oregon OR-Central Oregon OR-
449 PM PDT TUE MAY 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JEFFERSON...
SOUTHWESTERN GILLIAM...SOUTHWESTERN SHERMAN AND SOUTHEASTERN WASCO
COUNTIES UNTIL 530 PM PDT...
At 449 PM PDT, Doppler radar was tracking a strong thunderstorm near
South Junction, or 18 miles north of Madras, moving northeast at 40
mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Grass Valley, Antelope, Shaniko, Kent, South Junction and Willowdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4471 12092 4484 12123 4543 12091 4525 12038
TIME...MOT...LOC 2349Z 208DEG 37KT 4489 12099
Peck
Special weather statement, May 8, 6:26 PM PST, 9 minutes before
Special Weather Statement
National Weather Service Pendleton OR
726 PM PDT TUE MAY 8 2018
ORZ044-502-503-507-090300-
Foothills of the Northern Blue Mountains of Oregon OR-
Southern Blue Mountains of Oregon OR-
Northern Blue Mountains of Oregon OR-
Lower Columbia Basin of Oregon OR-
726 PM PDT TUE MAY 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN UMATILLA AND WEST CENTRAL
UNION COUNTIES UNTIL 800 PM PDT...
At 725 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from Burbank to 11 miles north of Ukiah. Movement
was east at 40 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Walla Walla, Pendleton, Meacham, Milton-Freewater, Athena, Weston,
Adams, Helix, Thorn Hollow, Kamela, Cayuse, Bingham Springs, Holdman,
Rieth, Umatilla Reservation, Mission and Gibbon.
LAT...LON 4597 11805 4537 11837 4521 11901 4597 11900
TIME...MOT...LOC 0225Z 269DEG 49KT 4619 11902 4529 11901
JS
Thunderstorm Wind, Umatilla
- When
- May 8, 6:35 PM PST to 7:40 PM PST
- Where
- Umatilla County, 3.74 mi SSE of Myrick
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.770, -118.650
Thunderstorm wind gust of 63 mph occurred 4 miles W of Adams in Umatilla county. Similar winds occurred in and around Pendleton and Thorn Hollow, all in Umatilla county. Tree branches were downed due to these winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Minnesota, May 8, 20182 deaths · 3 injured · 1 event
- Damaging Winds in Texas, May 8, 2018$100,000 · 65 kt wind · 2 events
- High Surf in Hawaii, May 8 to 9, 201813 events
- Waterspouts in Gulf of Mexico, May 8, 20188 events
- Tornado and Hail in South Dakota, May 8, 2018EF0 · 4 events
- Hail in Iowa, May 8, 20181.75 in hail · 4 events
- Damaging Winds in Oklahoma, May 8, 2018$3,000 · 52 kt wind · 2 events
- Hail in Minnesota, May 8 to 18, 20180.88 in hail · 2 events
- Flooding in Washington, May 8 to 19, 2018$2,000 · 2 events
- Wildfire in Texas, May 8 to 18, 20181 event
- Wildfire in Texas, May 8 to 9, 20181 event
- Damaging Wind in Montana, May 8, 201856 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754836.